icon-email icon-facebook icon-linkedin icon-print icon-rss icon-search icon-stumbleupon icon-twitter icon-arrow-right icon-email icon-facebook icon-linkedin icon-print icon-rss icon-search icon-stumbleupon icon-twitter icon-arrow-right icon-user Skip to content

Q. Is it true that licorice can interfere with some medications?

Some forms of licorice may increase the risk for digoxin toxicity. Digoxin is used to treat heart failure and arrhythmias. Licorice may also reduce the effects of blood pressure medications or diuretic drugs (water pills).

These are just a few of many drug-related interactions that can occur in your body. Drug interactions fall into three categories. There are drug reactions with foods and drink, dietary supplements and with other drugs.

When you start any medicine, don’t be afraid to throw a lot of questions about it at your doctor, nurse or pharmacist. The first question should be: Can this medicine interact with anything else I put in my body? 

The following are some interactions we should all know about:

Alcohol

You should avoid alcohol when taking medication. Mixing alcohol with certain medications can cause nausea and vomiting, headaches, drowsiness, fainting, or loss of coordination. It also can put you at risk for internal bleeding, heart problems and difficulty breathing. 

In addition to these dangers, alcohol can make a medication less effective or even useless, or it may make the medication harmful or toxic to your body. Alcohol can also affect many over-the-counter medications and herbal remedies.

Grapefruit Juice

You shouldn't consume grapefruit if you are on some statins, which are used to lower cholesterol. Grapefruit juice contains a chemical that can interfere with the enzymes that break down statins in your digestive system. This can be dangerous because it's uncertain what the effect would be on your total cholesterol. 

Grapefruit juice can raise the level of some medications in the blood. For example, grapefruit can cause higher blood levels of the anti-anxiety medicine buspirone, the anti-malaria drug quinine, and a medication used to treat insomnia—triazolam.

Antihistamines

Some over-the-counter (OTC) antihistamines taken for colds and allergies can increase the depressant effects of a sedative or tranquilizer. Antihistamines taken with blood pressure medication may elevate the blood pressure and may also increase the heart rate.

Chocolate

Eating chocolate and taking monoamine oxidase (MAO) inhibitors could be dangerous. MAO inhibitors treat depression. Someone who eats an excessive amount of chocolate after taking an MAO inhibitor may experience a sharp rise in blood pressure. The caffeine in chocolate can also interact with stimulant drugs such as Ritalin (methylphenidate), increasing their effect, or by decreasing the effect of sedative-hypnotics such as Ambien (zolpidem).

St. John's Wort

St. John’s wort is an herb most commonly used for depression. This herb can reduce the concentration of medications in the blood. St. John's Wort can reduce the blood level of medications such as digoxin, certain statins and the erectile-dysfunction drug Viagra.

Vitamin E 

Taking vitamin E with a blood-thinning medication such as Coumadin can increase anti-clotting activity and may cause an increased risk of bleeding.

Ginseng

This herb can interfere with the action of anticoagulants such as Coumadin and heparin. Combining ginseng with MAO inhibitors may cause headache, trouble sleeping, nervousness, and hyperactivity.

Ginkgo Biloba 

High doses of the herb Ginkgo biloba could decrease the effectiveness of medications to control seizures

Fred Cicetti

Fred Cicetti is a freelance writer who specializes in health. He has been writing professionally since 1963. 

Learn More

More from Fred Cicetti

Latest Stories

Choosing Senior Living

Stay Up to Date

Sign up for articles by Fred Cicetti and other Senior Correspondents.

Latest Stories

Choosing Senior Living
Love Old Journalists

Our Mission

To amplify the voices of older adults for the good of society

Learn More

News & Opinion from Senior Correspondents Across the Globe